Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Dibetic, experiencing horizontal and vertical diplopia. Vision is losing and dizziness. MRI normal. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 1977
Answered : 1035 Questions
Dear Doctor,

I am 58 year old man experiencing “horizontal and vertical diplopia”. For approximately 3 consecutive weeks now, I am very worried as my vision is losing for a couple of minutes (sometimes almost 5 minutes). This actually happens every other day and this makes me feel dizzy.

I have already consulted a specialist undergo MRI, too, but no findings. My health status is merely not good now. I have diabetes but it’s under controlled.

I would want a second opinion with brain and eyes specialist to have conclusion regarding my status. Please advise.
Posted Fri, 4 Oct 2013 in Vision and Eye Disorders
Answered by Dr. N. K. Misra 6 hours later

Thanks for your query.

This is important and usually occurs in people with Diabetes. This may remain transient for a short while before it becomes constant.

Consult a neurologist,eye doctor and your XXXXXXX medicine specialist to rule out uncontrolled diabetes.
This is usually self limiting and takes 8 to12 weeks to resolve completely.

We have to investigate to rule out any other cause.

Control diabetes and you will be fine.

Do get back to in case of any further query in this regard.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Dibetic, experiencing horizontal and vertical diplopia. Vision is losing and dizziness. MRI normal. Suggest? 23 hours later
Now you can get all my history
Background history:
I'm a 58 years old man, married, with a son and daughter, highly educated, working as a psychiatrist.
Three weeks ago, I developed a sudden attack of horizontal binocular diplopia, lasting four minutes without dizziness, headache or nausea and vomiting. I noticed it occurred after a long period of working on laptop and just after change my head position.
It occurred once daily for the next 3 days, either suddenly or sometimes with change of sight from short distance to long one without any apparent precipitating cause and not even with sudden movement of neck in any direction.
I visited a neurologist who did a full neurological examination (motor, sensory and cranial nerves). Everything was ok except for a mild impairment in vibration sensation in both lower limbs. I did an MRI on the brain and it revealed nothing abnormal.
I then visited an ophthalmologist who did a full ophthalmological examination (eye pressure, ocular muscles, fundus and retina). He told me everything is OK, that it might be Spasm Of Accommodation (as I am Myopic ) and that I should wear a bifocal glasses, which I did without any apparent improvement.
Ten days ago, I developed 5 attacks of sudden vertical diplopia and the horizontal attacks disappeared. It occurs once almost daily or every other day, lasting 2-3 minutes without any accompanied symptoms. It occurs at any time of the day with not specific timing (day or night) or with fatigue or not. There are no manifestations of any muscle weakness all over the body.
I developed one mild attack of vertigo (once and not occurred again), and I visited an ENT specialist and he found no abnormal findings.
The three specialists I went to (Neuro, ophthalmology and ENT) gave no definite diagnosis and just said that we have to wait and see.
Last attack of vertical diplopia was 4 days ago, and I noticed that when I wear my bifocal glasses it diminishes in frequency

Medical History:
Diabetes Mellitus ( 6 years duration) but controlled.
• Smoker for more than 25 years (15-20 cigarettes/day)
• No history of alcohol or drug intake.
• No history of strokes, TIA's or cardiac and chest diseases.
• History of Irritable bowel syndrome and diverticulitis.
Family History: Irrelevant
• MRI on the brain (done on 19/8/2013) revealed no significant abnormalities with preserved major intracranial flow voids.
• Ophthalmologic and ENT examinations revealed no abnormalities.
Lab results:
• CBC within normal range.
• HbA1c ranges from 6.2-6.7%.
• Calcium and electrolytes within normal.
• Liver function tests are normal.
• Renal Function tests are normal.
• ECG is normal.
• Lipid profile is normal.
Thyroid function tests including thyroglobulin antibody and microsomal antibodies are normal
ESR is normal
I proceeded to do acetyl choline receptor antibodies and results will be collected within 10 days
Medications used:
• Metformin 1000mg, twice daily.
• Atorvastatin (Lipitor) 20mg, once daily.
• Vitamin B1, B6, B12, one tablet, twice daily.
• Vitamin D 25,000 IU, once weekly for two months and then stopped for one month.
• Aspirin 81mg, once daily.
Cinnarizine 25 mg twice daily

Thank you

Answered by Dr. N. K. Misra 26 minutes later
Dear Dr XXXXX,

Thanks you very much for writing back with your full history and investigation details.

All your parameters are well within normal limits.

I feel that these investigations were be done to rule out any other pathology responsible for such transient diplopia.
Such cases which I have seen turn out to be constant in a short while, which thankfully is not so in your case.

I would like to add here something... which you can take with a pinch of salt,

"""A entity known as ophthalmoplegia of unknown etiology coined by CMC Vellore(a reputed medical college hospital in south India) postulates a inflammatory etiology to such ophthalmoplegia.

The line of action advised was 1mg/kg body weight prednisolone for one week. Steroid exposure of up to 1 week duration need not be tapered and can be stopped abruptly, or can be tapered reasonably rapidly.

We have to keep in mind that we are talking about constant ophthalmoplegia and not transient fleeting attacks, which we presume will advance to a constant diplopia.

Those diplopia were associated with severe pain and so called as Painful Ophthalmoplegia. Pain was relived in 48 hours and diplopia improved rapidly.""""

Exposure to steroids,even for a short burst needs a lot of monitoring for Diabetes. You can discuss this with your ophthalmologist and see what he thinks of the same.

Since you are very alert I am sure there is nothing amiss.
If you notice any change, please do get back to me if needed.

Thank you once again for choosing this forum for your concerns.

Wishing you good health and speedy recovery.

Warm regards.
Above answer was peer-reviewed by
Follow-up: Dibetic, experiencing horizontal and vertical diplopia. Vision is losing and dizziness. MRI normal. Suggest? 47 hours later
Thanks Dr.Misra for your kind email
I still have some questions regarding your reply
1- do you think that I have a case of ophalmoplegia even it is transient, and I need to start prednisone in such high doses?
2- can we consider the case as neuritis although it lasted for almost one month and considered improving, as it decreased in frequency and duration?
3- What about the other differential diagnosis of transient vertical diplopia as spasm of accommodation and ocular M.G? I noticed in last attacks that it occurs when I shift from near vision to far one, and I wear now bifocal glasses and I feel better regarding frequency and duration of the attacks
4- Regarding the other causes of this type of diplopia, as TIAs ( vertebrobasilar insuffeciency or ischemia of extra ocular ms (as temporal arthritis) I have no accompanying symptoms, so they are excluded, do you think it may be due to other causes?
5- my last question is, is there any possibility for neurological cause, and I have to consult a neurologisit?
Thanks for your patience
Best regards

Answered by Dr. N. K. Misra 14 hours later
Thanks for getting back to us.
The problem in your case is transiant nature of diplopia.This restricts the diagnosis to a small group,unless the diplopia is in the early stage only and becomes constant later on .
Such transiant diplopia can occur only in MG.That has its own issues,as it is supposed to occur at the times of fatigue thereby mostly in the evening only.
Enteties like optic neuritis,ophthalmoplegia etc can not be considered in your case as they lead to constant diplopia and not transiant.
Starting of reasonably high dosage of steroids in view of controlled diabetese and in the absence of clear cut objectives is not very advisable
The problem is only neurological and it envolves eye as the ocular muscles are envolved.
My suggestion would be to consult a neurologist and discuss the problem with nurologist also.
Please do get back to me in case of any further query in this regard.
Above answer was peer-reviewed by
Follow-up: Dibetic, experiencing horizontal and vertical diplopia. Vision is losing and dizziness. MRI normal. Suggest? 7 hours later
Dear Dr. Misra
Thanks for your email
I'm consulting now a neurologist,
Best regards
Answered by Dr. N. K. Misra 20 hours later
Dear Doctor,
you are welcome.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor